Spontaneously reported adverse reactions in association with complementary and alternative medicine substances in Sweden.
2009 (English)In: Pharmacoepidemiology and drug safety, ISSN 1099-1557Article in journal (Refereed) Published
PURPOSE: Although the safety information is limited, use of complementary and alternative medicine (CAM) products is not without risks. Spontaneous reporting systems may be used in the surveillance of these products. We describe the pattern of spontaneously reported CAM related adverse reactions submitted to the Swedish Medical Products Agency (MPA) and highlight areas of safety concern. METHODS: All adverse reactions spontaneously reported to MPA between 1987 and 2006, where at least one CAM substance was a suspected agent, were scrutinised. From each report information about the patient, adverse reaction/s, drug treatment/s, dosage, time relationship and outcome was retrieved. RESULTS: Among a total of 64 493 reports, 778 reports concerned 967 suspected adverse reactions related to 175 different CAM products. The main distribution of suspected adverse reactions was: urticaria (8.3%), exanthema (7.4%) and contact dermatitis (5.7%). The most reported CAM substances were purple coneflower (Echinacea purpurea) (8.1%), purple coneflower + siberian ginseng (Eleutherococcus senticosus) + malabar nut (Adhatoda vasica) (7.3%) and ginkgo leaf (Ginkgo biloba) (6.7%). In 221 reports, at least one reaction was categorised as serious, the most frequent being pulmonary embolism (1.7%), mixed liver reaction (2.8%), and anaphylactic reaction (2.0%). Eleven of the serious adverse reactions had a fatal outcome. CONCLUSIONS: CAM substances were associated with a variety of adverse reactions. Some of these have previously been unrecognised or poorly documented and suggest further investigations. By stimulating the reporting of adverse reactions of CAM products, the signal detection power of the spontaneous reporting system may increase further.
Place, publisher, year, edition, pages
complementary and alternative medicine; herbal drugs; adverse drug reaction; drug interaction; adverse drug reaction reporting systems
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:liu:diva-19974DOI: 10.1002/pds.1818PubMedID: 19650152OAI: oai:DiVA.org:liu-19974DiVA: diva2:232549